Is Gender a Risk Factor for Adverse Drug Reactions?
- Milou-Daniel DriciAffiliated withDepartment of Pharmacology, Pasteur University Hospital and University of Nice-Sophia Antipolis Email author
- , Nathalie ClémentAffiliated withCentre Hospitalier Princesse Grace
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Drug-induced torsade de pointes is a rare life-threatening adverse drug reaction (ADR) which is strongly influenced by gender. Drugs that prolong cardiac repolarisation include antiarrhythmics, gastrokinetics, antipsychotics, antihistamines and antibacterials. Such drugs share the potential to block cardiac voltagegated potassium channels, particularly the rapid component (IKr) of the delayed rectifier potassium current (IK). By doing so, such drugs usually, but not always, prolong the QT interval. Even if the electrocardiographic signs are subdued, the underlying blockade of IKr current may precipitate the occurrence of arrhythmia.
Women are perceived to be more prone to ADRs than men. Such a propensity may result from gender-associated differences in drug exposure, in the number of drugs prescribed (polypharmacy), in drug pharmacology, as well as from possible differences in the way the adverse event is perceived. A prolonged QT interval on the electrocardiogram (time that elapses from the onset of the cardiac ventricular depolarisation to the completion of its repolarisation) is associated with the occurrence of torsade de pointes and related ventricular arrhythmias. The QT interval is influenced by heart rate, autonomic nervous system, electrolyte disturbances and above all, drugs that block potassium channels.
Two-thirds of the cases of drug-induced torsade de pointes occur in women. Therefore, this adverse effect represents a perfect example of gender differences impairing women’s health. Clinical and experimental studies show that female gender is associated with a longer corrected QT interval at baseline and a greater response to drugs that block IKr, both of which facilitate the emergence of arrhythmia. This results most likely from a specific regulation of ionic channel expression (potassium, calcium, etc) by sex steroids, even though nongenomic effects may play a role as well. Estrogens facilitate bradycardia-induced prolongation of the QT interval and the emergence of arrhythmia whereas androgens shorten the QT interval and blunt the QT response to drugs. Hence, underlying genetic defects of potassium channels that may be asymptomatic in normal conditions, may precipitate drug-induced arrhythmia in women more frequently than in men. Even in the presence of a drug that mildly blocks IKr and seldom prolongs the QT interval, women are still more prone to drug-induced torsade de pointes, due to their reduced cardiac “repolarisation reserve’. This is an important aspect of IKr blockade to be aware of during the development of new drugs.
- Is Gender a Risk Factor for Adverse Drug Reactions?
Volume 24, Issue 8 , pp 575-585
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors